Tornadoes · United States · Texas · 2011

EF0 tornado, Elam, Texas, May 24, 2011

This EF0 tornado ran 0.0 miles across Dallas County on May 24, 2011, touching down at 9:48 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 24, 2011
Touchdown
9:48 PM CDT (02:48 UTC)
Path length
0.0 miles (0.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Dallas County
Touchdown point
32.671, -96.684
Lift-off point
32.671, -96.684
Record number
1105242048-02

The damage survey

1 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Three rounds of thunderstorms affected north Texas with 10 tornadoes confirmed. The atmosphere was highly unstable on this day and a High Risk was issued by the Storm Prediction Center for the northwestern counties of north Texas while a Moderate Risk covered much of the rest of north Texas. A strong upper level disturbance approaching from the west interacted with a dryline across the western portions of north Texas, and the first round of storms began to develop around 330 pm in the western counties. The first two rounds of storms remained along and north of Interstate 20 but the third round of storms later that night moved through most of the region as a line of storms. The most significant tornado occurred in the western limits of the city of Denton where EF-2 damage occurred. An EF-1 tornado also occurred in the city of Irving in Dallas County, and softball sized hail fell in the northern portions of the Metroplex. In the city of Dallas, one person died from electrocution after going outside around live, downed wires after a storm had passed.

A very brief tornado occurred along the Trinity River bottom south of Interstate 20 in southeast Dallas County. Some minor tree damage occurred, and this tornado was rated an EF-0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS FWD issued a tornado warning for this county at 02:40 UTC, 8 minutes before the tornado touched down, in force until 03:13 UTC.

The county was under a tornado watch, issued at 17:48 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
17:48 UTC05:00 UTCTornado WatchFWD
00:56 UTC01:45 UTCTornado WarningFWD
01:41 UTC02:45 UTCTornado WarningFWD
01:48 UTC04:45 UTCFlood AdvisoryFWD
02:40 UTC03:13 UTCTornado WarningFWD
02:45 UTC05:45 UTCFlash Flood WarningFWD
03:14 UTC04:15 UTCSevere Thunderstorm WarningFWD
04:01 UTC09:47 UTCFlood WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 24, 7:09 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 24, 7:09 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
709 PM CDT TUE MAY 24 2011

.AVIATION...
THE MAIN AVIATION WEATHER CONCERN TONIGHT WILL BE THE TIMING OF
THUNDERSTORMS ACROSS THE METROPLEX TAF SITES. EXPECT A LINE OF
STORMS WEST OF THE METROPLEX TAF SITES TO MOVE EAST/NORTHEAST AND
TEMPORARILY AFFECT ALL SITES BETWEEN ABOUT 00Z AND 04Z. IT APPEARS
THAT GKY AND DAL MAY NOT BE AFFECTED UNTIL ABOUT 02Z WHILE
FTW...AFW AND DFW MAY SEE A BETTER CHANCE OF STORMS BETWEEN 00Z
AND 02Z. STORM CHANCES SHOULD DECREASE AFTER 04Z AS THE MAIN UPPER
LEVEL TROUGH AXIS MOVES EAST OF THE REGION. LARGE HAIL AND STRONG
WINDS ARE VERY POSSIBLE WITH ANY OF THE THUNDERSTORMS.

OTHERWISE EXPECT VFR CONDITIONS THROUGH WEDNESDAY WITH ONLY SOME
BRIEF MVFR VISIBILITIES OVERNIGHT AS WIND SPEEDS DECREASE A BIT.

A SOUTH WIND BETWEEN 13 AND 18 KNOTS TONIGHT WILL TURN TO THE
SOUTHWEST AFTER SUNRISE WEDNESDAY AND WEST/NORTHWEST WEDNESDAY
AFTERNOON WITH THE PASSAGE OF THE DRY LINE AND COLD FRONT.

79

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAY 24 2011/
THUNDERSTORM INITIATION HAS BEGUN ON THE DRYLINE. AT 3 PM...THE
DRYLINE WAS LOCATED NEAR A LINE FROM FREDERICK OK TO EAST OF
ABILENE TO SONORA. THE OVERALL THINKING REGARDING THE SEVERE
WEATHER EPISODE THIS AFTERNOON AND TONIGHT HAS NOT CHANGED AND
WILL NOT DISCUSS MUCH ABOUT IT IN THIS UPDATE. A SIGNIFICANT EVENT
WILL UNFOLD WITH LARGE HAIL...DAMAGING WINDS...TORNADOES...AND
LOCALIZED FLASH FLOODING REMAINING THE HAZARDS. ISOLATED TO SCATTERED
STORMS WILL CONTINUE TO DEVELOP ALONG AND NEAR THE DRYLINE BUT MAY
MERGE INTO A SQUALL LINE/MCS LATER TONIGHT. PLEASE REFER TO THE
LATEST AREA WEATHER UPDATE /AWUFWD/...WATCHES...AND SPC PRODUCTS
FOR THE UPDATED TRENDS AND MESOANALYSIS.

THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE ROCKIES IS
EXPECTED TO CLOSE OFF INTO A LOW TONIGHT AS IT MOVES INTO THE
SOUTHERN PLAINS. THIS UPPER LOW WILL CONTINUE TO SPIN IN THE
PLAINS TOMORROW BEFORE EJECTING EAST LATE TOMORROW. BECAUSE OF
THIS...THE ASSOCIATED SURFACE LOW THAT IS CURRENTLY OVER THE
NORTHERN TEXAS PANHANDLE WILL ALSO SLOWLY ADVANCE THROUGH THE
PLAINS TONIGHT AND TOMORROW. THE DRYLINE WILL PUSH INTO NORTH
TEXAS TONIGHT BUT WILL STALL IN RESPONSE TO THE SLOW MOVING STORM
SYSTEM. A COLD FRONT IS EXPECTED TO OVERTAKE THE DRYLINE TOMORROW
AND BOTH WILL ADVANCE INTO SOUTHEAST TEXAS BY TOMORROW EVENING.
THERE IS A CHANCE THAT STORMS WILL DEVELOP ALONG THE DRYLINE/FRONT
OVER THE SOUTHEASTERN COUNTIES TOMORROW AFTERNOON. A FEW SEVERE
STORMS CANNOT BE RULED OUT.

SURFACE HIGH PRESSURE WILL MOVE INTO NORTH TEXAS WEDNESDAY NIGHT
AND UPPER LEVEL RIDGING WILL BEGIN TO BUILD IN FROM THE WEST. THIS
WILL ESSENTIALLY CUT OFF PRECIPITATION CHANCES FOR THE REMAINDER
OF THE WEEK. SOUTHERLY WINDS WILL RETURN ON FRIDAY AND DEWPOINTS
IN THE 60S AND 70S WILL RETURN OVER THE WEEKEND. WITH THE UPPER
LEVEL RIDGE STILL INFLUENCING NORTH TEXAS WEATHER AND LACK OF ANY
OTHER FORCING...WILL MAINTAIN LESS THAN 20 POPS THROUGH THE WEEKEND.

BY THE END OF THE WEEKEND...THE UPPER LEVEL RIDGE WILL SHIFT EAST
AS ANOTHER UPPER LEVEL TROUGH DIGS ACROSS THE ROCKIES.
HOWEVER...IT LOOKS LIKE THIS TROUGH WILL LIFT NORTH AND THE UPPER
RIDGE WILL MAINTAIN ITS INFLUENCE OVER THE REGION.

AFTER A BRIEF COOL DOWN ON THURSDAY BEHIND THE COLD FRONT...
TEMPERATURES OVER THE WEEKEND WILL QUICKLY REBOUND AND WARM INTO
THE MID AND UPPER 90S ACROSS THE SOUTHERN AND WESTERN COUNTIES OF
THE CWA.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  93  62  83  67 /  60  10   5   0   5
WACO, TX              74  95  62  87  67 /  30  20  20   0   5
PARIS, TX             70  88  58  77  61 /  50  10  10   0   5
DENTON, TX            63  88  60  82  62 /  60  10   5   0   5
MCKINNEY, TX          64  88  59  81  62 /  60  10   5   0   5
DALLAS, TX            66  91  62  83  68 /  60  10  10   0   5
TERRELL, TX           68  92  59  82  64 /  50  10  10   0   5
CORSICANA, TX         72  92  61  84  66 /  30  20  20   0   5
TEMPLE, TX            75  95  61  87  66 /  20  20  20   0   5
MINERAL WELLS, TX     60  92  59  85  65 /  50  10   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/79
Hazardous weather outlook, May 24, 3:10 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT TUE MAY 24 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
310 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SIGNIFICANT SEVERE WEATHER EPISODE IS EXPECTED THROUGH TONIGHT
ACROSS NORTH TEXAS...ESPECIALLY THOSE AREAS NORTH OF A HAMILTON...
HILLSBORO...CANTON LINE.

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING ALONG THE
DRYLINE WEST OF INTERSTATE 35 LATE TODAY...THEN SPREAD EAST DURING
THE EVENING HOURS AND BE MOST NUMEROUS ACROSS THE NORTHERN HALF
OF THE AREA. THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS TO
70 MPH AND TORNADOES. BRIEF HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY
AFTERNOON AND EVENING SOUTHEAST OF A LAMPASAS...TO WACO...TO
CANTON LINE. A FEW STORMS MAY REACH STRONG TO SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS A GOOD PART OF NORTH TEXAS
THROUGH TONIGHT...ESPECIALLY THE NORTHWEST HALF.

05/

In the hours before

Local storm report, May 24, 9:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
928 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             2 S SADLER              33.65N  96.85W
05/24/2011  E1.00 INCH       GRAYSON            TX   AMATEUR RADIO
Local storm report, May 24, 9:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
931 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             4 NW PILOT POINT        33.44N  97.02W
05/24/2011  E1.00 INCH       COOKE              TX   AMATEUR RADIO
Local storm report, May 24, 9:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
938 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             1 S SHERMAN             33.62N  96.57W
05/24/2011  E1.00 INCH       GRAYSON            TX   AMATEUR RADIO
Local storm report, May 24, 9:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 E SHERMAN             33.63N  96.55W
05/24/2011  E1.75 INCH       GRAYSON            TX   AMATEUR RADIO
Local storm report, May 24, 9:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
942 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             7 S RHOME               32.95N  97.48W
05/24/2011  E1.00 INCH       TARRANT            TX   TRAINED SPOTTER
Local storm report, May 24, 9:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
943 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     ARLINGTON               32.73N  97.12W
05/24/2011  E70 MPH          TARRANT            TX   ASOS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

2.8 hours before the tornado, 59 km from the path. May 25, 2011.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2867 joules per kilogram, CIN -16, lifted condensation level 1457 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 357 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2867 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
3682 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
6.2
Supercell composite
44.3
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

9.2 hours after it, 59 km from the path. May 25, 2011.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 310 joules per kilogram, CIN -362, lifted condensation level 2205 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-362 J/kg
Surface CAPE
2770 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Lancaster (LNC), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:55 UTC8664.4170° 18 kt281000VCTS
01:15 UTC8664.4170° 17 kt261000
01:35 UTC8664.4160° 17 kt24999.7TS
01:55 UTC84.264.4180° 17 kt291000.7-TSRA
02:15 UTC84.264.4160° 17 kt251000.3-TSRA
02:35 UTC82.464.4280° 17 kt241002.7-TSRA
02:55 UTC80.668270° 16 kt311002.7VCTS
03:15 UTC80.666.2170° 16 kt251000.7TS
03:35 UTC82.464.4170° 13 kt291002TS
03:55 UTC80.666.2210° 13 kt281003.4-TSRA
04:15 UTC73.469.8270° 9 kt161006.8+TSRA
04:35 UTC73.471.6180° 9 kt141005.4VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 59 km away, was scanning. The volume nearest the touchdown began at 02:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:20 UTCHAIL 1.52 S EulessTarrant, TX
01:00 UTCTSTM WND GST 75Richland HillsTarrant, TXSEVERAL LARGE TREES EITHER DOWNED, ONE ON A HOME. DAMAGE TO SIGNS, AWNINGS, AND POWER POLES ON RUFE SNOW DR.
01:00 UTCHAIL 1.751 N IrvingDallas, TXGOLFBALL SIZE HAIL AT INTERSECTION OF HWY 114 AND MACARTHUR BLVD.
01:02 UTCHAIL 1.75GrapevineTarrant, TXGOLFBALL SIZE HAIL REPORTED IN GRAPEVINE
01:10 UTCHAIL 1.755 E SouthlakeTarrant, TXGOLFBALL HAIL IN GRAPEVINE, TX.
01:14 UTCHAIL 1CoppellDallas, TX
01:19 UTCHAIL 1.75BedfordTarrant, TX
01:20 UTCHAIL 4.25IrvingDallas, TX
01:25 UTCHAIL 1.5IrvingDallas, TXPING PONG SIZE HAIL IN IRVING.
01:27 UTCHAIL 2.5DallasDallas, TX116 CHESTERFIELD CIRCLE DALLAS
01:28 UTCHAIL 1.75CoppellDallas, TX
01:30 UTCTSTM WND GST 706 E Fort WorthTarrant, TXESTIMATED 70 MPH WINDS KNOCKED DOWN TWO VERY LARGE TREES JUST SE OF E LOOP 820 AND I-30 INTERSECTION.
01:33 UTCHAIL 1.75Cedar HillDallas, TXAT 183 AND MOCKINGBIRD
01:35 UTCHAIL 1.75Farmers BranchDallas, TX
01:39 UTCHAIL 0.88Highland ParkDallas, TX28TH & FOREST AVE HIGHLAND PARK
01:49 UTCHAIL 2.75DallasDallas, TXSKILLMAN & SOUTHWESTERN
02:02 UTCHAIL 1.75ArlingtonTarrant, TXI-20 AND BOWEN
02:05 UTCHAIL 2.75ArlingtonTarrant, TXI-20 AND BOWEN
02:19 UTCHAIL 1.75ArlingtonTarrant, TX
02:20 UTCHAIL 12 S EulessTarrant, TX2 S EULESS PENNY TO QUARTER SIZE HAIL
02:20 UTCHAIL 1.751 S EulessTarrant, TX
02:20 UTCHAIL 1.75ArlingtonTarrant, TX
02:30 UTCTSTM WND DMG1 E DallasDallas, TXVERY LARGE TREE BRANCHES BROKEN AND WOOD FENCE BLOWN DOWN. ONE INCH HAIL OCCURRED AS WELL.
02:30 UTCHAIL 1.5DallasDallas, TXNEAR DOWNTOWN DALLAS.
02:34 UTCTSTM WND GST 70ArlingtonTarrant, TX
02:48 UTCTORNADO6 Sw Balch SpringsDallas, TXI-20 AND TRINITY RIVER
02:50 UTCTSTM WND GST 70ArlingtonTarrant, TX
03:11 UTCHAIL 2.751 S CrandallKaufman, TXJUST S OF CRANDALL BASEBALL HAIL
03:13 UTCTSTM WND DMG2 Ne WilmerDallas, TXLARGE TREE APPROX 2-4 FT WIDE LYING IN ROAD AT BELTLINE
03:20 UTCHAIL 0.88EulessTarrant, TX
03:23 UTCHAIL 1EulessTarrant, TX
03:23 UTCHAIL 1.755 W KaufmanKaufman, TX
03:24 UTCHAIL 2.751 N KaufmanKaufman, TX
03:25 UTCTSTM WND GST 70PlanoCollin, TX
03:33 UTCTSTM WND GST 65RichardsonDallas, TXESTIMATED WIND GUST 65 MPH WITH SHEETS OF RAIN
03:37 UTCTSTM WND GST 625 Ne WylieCollin, TX62 MPH MEASURED WIND POWER FLASHES AND POWER OUTAGES
03:40 UTCTSTM WND DMGHighland ParkDallas, TXLARGE TREES DOWN IN HIGHLAND PARK.
03:50 UTCTORNADO1 W CedarvaleKaufman, TXSPOTTER REPORTS BRIEF TORNADO BETWEEN KUAFMAN AND CEDARVALE
04:17 UTCTSTM WND GST 70KaufmanKaufman, TXHWY 243 AND HWY 175

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 24, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 242:35 PM CDTEF0Haskell, KS0.550
May 242:10 PM MDTEF0Prowers, CO0.375
May 243:20 PM CDTEF3Blaine, OK13.288012
May 243:31 PM CDTEF3Caddo, OK8.6800
May 243:34 PM CDTEF0Gray, KS0.450
May 243:45 PM CDTEF0Finney, KS0.350
May 243:47 PM CDTEF0Major, OK0.780
May 243:50 PM CDTEF5El Reno–Piedmont tornado, OK63.11,7609181
May 244:55 PM EDTEF0Russell, VA4.250$30,000
May 244:37 PM CDTEF0Canadian, OK1.550
May 244:52 PM CDTEF2Stafford, KS11.850021
May 245:06 PM CDTEF4Chickasha tornado, OK33.3880148
May 245:09 PM CDTEF1Barton, KS5.1751$250,000
May 245:20 PM CDTEF0Rush, KS0.675
May 245:26 PM CDTEF4Goldsby tornado, OK23.188061
May 245:35 PM CDTEF0Rush, KS6.21,200
May 245:45 PM CDTEF0McClain, OK0.750
May 245:46 PM CDTEF0Montague, TX0.030
May 245:50 PM CDTEF2Payne, OK10.488018
May 246:01 PM CDTEF1Pawnee, KS4.7200$110,000
May 246:02 PM CDTEF1McClain, OK0.540
May 246:27 PM CDTEF0Rush, KS1.3150
May 246:36 PM CDTEF2Pottawatomie, OK2.05032
May 246:40 PM CDTEF0Montague, TX0.030
May 246:44 PM CDTEF1Osage, OK2.8440
May 246:49 PM CDTEF2Osage, OK17.0750$20,000
May 247:11 PM CDTEF0Barton, KS0.450
May 247:22 PM CDTEF0Barton, KS3.450
May 247:30 PM CDTEF1Johnston, OK5.51,200
May 247:34 PM CDTEF0Cooke, TX1.6100
May 247:38 PM CDTEF0Wise, TX0.030$2,000
May 247:38 PM CDTEF0Parker, TX0.440$10,000
May 247:45 PM CDTEF0Tarrant, TX1.750$1,000
May 247:50 PM CDTEF0Ellsworth, KS0.550
May 247:51 PM CDTEF2Denton, TX1.5220$750,000
May 248:23 PM CDTEF1Dallas, TX1.4500$150,000
May 248:42 PM CDTEF2Wagoner, OK10.2400$110,000
May 249:13 PM CDTEF2Wagoner, OK4.4450$400,000
May 249:48 PM CDTEF1Delaware, OK7.0150
May 249:50 PM CDTEF1Latimer, OK2.5300
May 2410:06 PM CDTEF1Delaware, OK6.0150
May 2410:14 PM CDTEF0LeFlore, OK1.5100
May 2410:43 PM CDTEF0Kaufman, TX0.020
May 2410:44 PM CDTEF2LeFlore, OK12.01,760$100,000
May 2411:37 PM CDTEF1Crawford, OK to AR5.2800$50,000
May 2411:53 PM CDTEF4Etna–Centerpoint tornado, AR45.72,200427$9.1 million
May 2412:25 AM CDTEF3Johnson, AR29.01,43014$13 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.